There's a strong link between aspirin (and other salicylates) and Reye's syndrome, a potentially fatal neurological disorder. This is particularly true in children under the age of 16. Although instances of Reye's syndrome in children and adolescents have dropped dramatically in the last three decades, it's important to realize that salicylates can be present in over-the-counter drugs, topical products and natural herbal preparations. You may know not to administer aspirin to your child, but before you give any medication, make doubly sure that it doesn't contain salicylates that can be listed with names like acetylsalicylate, salicylic acid, white willow bark or acetylsalicylic acid.
The risk for Reye's syndrome increases if aspirin-containing medications are administered to treat viral illnesses like colds and flu. Medical science recognizes that there's a connection, but hasn't yet discovered what it is. If you have any questions about a medication you want to use to treat your child's respiratory or flu-like symptoms, ask your pharmacist or pediatrician.